Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Birmingham, AL

July 9, 2013Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 9, 2013, 4:42 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2013, 4:42 PM CDT (21:42 UTC)
Expired
Jul 9, 2013, 7:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 42 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:00 PM CDTFLASH FLOOD1 Sse Montgomery, ALWATER ABOUT 2 FEET DEEP ON ROADWAY VICNITY OF WOODLEY ROAD AND NARROW LANE ROAD INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WGUS54 KBMX 092142
FFWBMX
ALC101-100030-
/O.NEW.KBMX.FF.W.0028.130709T2142Z-130710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 730 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING     
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  RADAR ESTIMATES AS MUCH AS 2 INCHES OF RAIN HAS OCCURRED IN AND  
  AROUND MONTGOMERY OVER THE LAST HALF HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MONTGOMERY...ALABAMA STATE CAPITOL...ALABAMA STATE UNIVERSITY...
  AUBURN UNIVERSITY IN MONTGOMERY...BOYLSTON...DANNELLY FIELD...
  EASTDALE MALL...GUNTER AIR FORCE BASE...HOPE HULL...HYUNDAI MOTORS
  OF ALABAMA...LAGOON PARK...MAXWELL AIR FORCE BASE...MONTGOMERY
  RIVERWALK STADIUM...MONTGOMERY ZOO...MOUNT MEIGS...PIKE ROAD...    
  PINEDALE...SNOWDOUN...WAUGH AND WOODCREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3242 8640 3243 8634 3241 8631 3244 8631
      3244 8616 3243 8615 3243 8613 3242 8612
      3242 8608 3241 8608 3241 8605 3223 8603
      3223 8639

$$

MA
1 follow-up statement
924 
WGUS74 KBMX 092231
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CDT TUE JUL 9 2013

ALC101-100030-
/O.CON.KBMX.FF.W.0028.000000T0000Z-130710T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY AL-
531 PM CDT TUE JUL 9 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN MONTGOMERY
COUNTY UNTIL 730 PM CDT...

AT 527 PM CDT...HEAVY RAIN ESTIMATES ON RADAR OF NEAR 2 TO 3 INCHES 
HAS FALLEN OVER THE LAST HOUR OR SO OVER DOWNTOWN MONTGOMERY PROPER. 
THIS HAS CAUSED URBAN AREAS TO HAVE WATER ACROSS ROADWAYS DURING 
PEAK TRAFFIC TIMES AND FLASH FLOODING CONTINUES TO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT FEW HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3242 8640 3243 8634 3241 8631 3244 8631
      3244 8616 3243 8615 3243 8613 3242 8612
      3242 8608 3241 8608 3241 8605 3223 8603
      3223 8639

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:09 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 9, 3:09 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT TUE JUL 9 2013

.DISCUSSION...

FINALLY MUCH OF THE AREA HAS SEEN ABUNDANT SUNSHINE TODAY. SHOWER
AND THUNDERSTORM ACTIVITY HAS BEEN LIMITED BY SLIGHTLY DRIER AND
WARMER AIR ALOFT. THESE SHOWERS AND STORMS SHOULD BE DIURNALLY
DRIVEN AND DIMINISH IN COVERAGE THROUGH THE EVENING HOURS.

MODELS AGREE THAT WEAK HEIGHT FALLS SHOULD OCCUR ON WEDNESDAY AND
ALLOW FOR GREATER COVERAGE OF SHOWERS AND STORMS. THE BEST CHANCE
SHOULD BE ACROSS THE EAST WHERE A WEAKNESS IN THE MID-LEVEL RIDGE
IS EXPECTED TO DEVELOP.

A TROUGH SWINGING THROUGH THE NORTHEAST STATES WILL ALLOW A WEAK
COLD FRONT TO MOVE INTO THE REGION ON THURSDAY WITH WIDESPREAD
SHOWERS AND STORMS EXPECTED ALONG AND AHEAD OF THE FRONT. HIGH
PRESSURE AND NORTHERLY FLOW IN THE WAKE OF THE FRONT WILL LEAD TO
COOLER AND DRIER CONDITIONS FOR FRIDAY WITH ONLY MINIMAL RAIN
CHANCES ACROSS THE SOUTHERN FRINGE OF THE CWA. EASTERLY FLOW IS
EXPECTED TO DEVELOP BY SATURDAY AND SUNDAY AS PART OF THE UPPER
TROUGH BREAKS OFF AND MOVES WESTWARD AROUND THE PERIPHERY OF A
CENTRAL U.S. RIDGE. THIS SHOULD ALLOW FOR MOISTURE RETURN INTO OUR
REGION AND A MODEST INCREASE IN RAIN CHANCES BY SUNDAY AND MONDAY.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

THE EARLY MORNING IFR CIGS WERE SLOW TO LIFT AND BURN OFF...BUT
CIGS DURING THE EARLY PORTION OF THE FORECAST PERIOD WILL BE
MVFR...BECOMING VFR BY 20Z. THE AIR MASS IS VERY MOIST AND ISOLD
SHWRS HAVE ALREADY DEVELOPED ACROSS MOST OF CENTRAL ALABAMA. THE
SHWRS WILL LIKELY INCREASE IN COVERAGE DURING THE AFTN AND BECOME
MAINLY TSTMS BY 21Z. DECIDED TO ADD VCSH/VCTS TO FIRST SIX HOURS
OF TAF CYCLE TO ACCOUNT FOR DECENT COVERAGE OF CONVECTION. THE
CONVECTION SHOULD DISSIPATE QUICKLY AFTER 00Z. THERE IS A LOW
LEVEL HIGH OVER THE NORTHERN GULF OF MEXICO WITH CENTRAL ALABAMA
UNDER THE NORTHERN TIP OF THE SURFACE RIDGE AXIS...PRODUCING A
PREVAILING WESTERLY FLOW. HOWEVER...PRESSURE GRADIENT IS SO WEAK
THAT WINDS HAVE BEEN VRBL AND EXPECT THIS TREND TO CONTINUE. THERE
WILL LIKELY BE ANOTHER ROUND OF STRATUS WEDNESDAY MORNING...BUT IT
IS DIFFICULT TO PINPOINT WHICH AREAS WILL EXPERIENCE IFR CIGS..AND
JUST INCLUDED LOW CIGS FOR ALL TAF SITES TOWARDS THE END OF THE
TAF CYCLE.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  88  72  88  67 /  30  60  50  60  20
ANNISTON    71  90  71  88  70 /  30  70  50  60  30
BIRMINGHAM  73  90  73  89  68 /  30  60  50  70  30
TUSCALOOSA  74  92  74  91  69 /  30  50  50  70  30
CALERA      73  89  72  88  70 /  30  60  50  70  30
AUBURN      72  88  71  87  70 /  30  60  50  60  40
MONTGOMERY  73  91  73  88  73 /  30  60  50  60  40
TROY        72  90  72  88  72 /  30  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/58
Hazardous weather outlook, Jul 9, 1:00 PM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUL 9 2013

ALZ011>015-017>050-101115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
100 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

In the hours before

Special weather statement, Jul 9, 4:31 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT TUE JUL 9 2013

ALZ044-092215-
MONTGOMERY AL-
431 PM CDT TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY COUNTY UNTIL
515 PM CDT...

AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PINEDALE...OR NEAR MONTGOMERY...MOVING EAST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  AUBURN UNIVERSITY IN MONTGOMERY...
  PIKE ROAD...
  MOUNT MEIGS...
  WAUGH...
  MITYLENE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3240 8605 3217 8605 3224 8634 3242 8630
TIME...MOT...LOC 2131Z 283DEG 3KT 3233 8621

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM CDTAreal Flood AdvisoryBMXBibb, Jefferson, Shelby, Tuscaloosa3 hr
Jul 8, 7:16 PM CDTAreal Flood AdvisoryBMXLowndes, Montgomery3 hr
Jul 9, 4:31 PM CDTSpecial Weather StatementBMXMontgomery44 min
Jul 9, 4:38 PM CDTAreal Flood AdvisoryBMXMontgomery3 hr
Jul 9, 6:44 PM CDTSpecial Weather StatementBMXGreene, Sumter46 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.